Wyoming, 2003

Hail in Wyoming, April 30, 2003

April 30, 2003 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 30, 1:55 AM MST, 11 hours 16 minutes earlier.

Area forecast discussion, Apr 30, 1:55 AM MST, 11 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
255 AM MDT WED APR 30 2003

SHORT TERM...UPPER LOW OVER SW ID WITH LOTS OF CLOUDS BUT NOT MUCH
PRECIP OVER CWA CURRENTLY...WITH ONLY SHOWERS CONFINED TO SOUTH
CENTRAL WY.  THOUGH IT IS NOT DOING VERY WELL ON THE CURRENT PRECIP
OVER WEST CENTRAL WY...ONLY 06Z META PICKED UP ON THE LACK OF
SHOWERS IN OUR CWA.  SHOWERS WILL INCREASE THROUGH THE MORNING
WITH UNQUALIFIED POPS STILL IN ORDER FOR NORTHERN ZONES AND HIGH SCT
TO LIKELY POPS SOUTH.  ALL OF THE MODELS HAVE ONE WEAK UPPER LOW
HOLDING OVER ID THIS AFTERNOON WHILE ANOTHER DEVELOPS OVER NERN WY.
THEY ALSO SHOW A BIT OF INSTABILITY HANGING AROUND SOUTHERN ZONES
SO INCLUDED SOME AFTERNOON TSTMS THERE.  BOTH OF THE WEAK UPPER LOWS
MOVE VERY LITTLE WED NIGHT...SO SIMILAR POPS WILL PERSIST WITH SOME
IMPROVEMENT OVER SOUTHERN ZONES LATE TONIGHT.  AS FOR SNOW...PREVIOUS
THINKING OK WITH LIGHT ACCUMULATIONS TONIGHT FOR THE MOUNTAINS AND
EAST CENTRAL WY AS SNOW LINE LOWERS TO 6000 FEET...NO HILITE NEEDED.

LONG TERM...MODELS CONTINUE TO DIVERGE FROM THU ONWARD. WITH
LIMITED CONFIDENCE IN MODELS WILL TAKE A COMPROMISE APPROACH TO
EXTENDED PORTION OF FORECAST. CYCLONIC FLOW THU WITH CONTINUED COOL
TEMPERATURES AND CHANCE OF SHOWERS. FLAT RIDGING FRIDAY WILL PRODUCE
MODERATING TEMPS BUT CANNOT RULE OUT AFTERNOON/EVENING THUNDERSTORMS
AS MARGINAL MOISTURE LINGERS. UPPER FLOW WILL BACK TO SOUTHWEST
SATURDAY WITH TEMPS CONTINUING TO WARM. LATE DAY THUNDERSTORMS AGAIN
POSSIBLE SAT. COLD FRONT WILL PUSH THROUGH FORECAST AREA SAT NIGHT
AND EARLY SUNDAY FOR COOLER TEMPS SUN WITH A CHANCE OF
PRECIPITATION. WEAK COLD AIR ADVECTION TO CONTINUE MON WITH THE EVER
PRESENT CHANCE OF PRECIPITATION. TEMPS BEGIN TO MODERATE TUE
WITH...YOU GUESSED IT...A CHANCE OF PRECIPITATION AS BAND OF DECENT
MOISTURE REMAINS OVER REGION. ALL THINGS CONSIDERED THE EXTENDED
FORECAST LOOKS GENERALLY UNSETTLED WHICH IS GENERALLY GOOD DUE TO
THE GENERAL DROUGHT.

.CYS...
WY...NONE.
NE...NONE.
Hazardous weather outlook, Apr 30, 10:00 AM MST, 3 hours 11 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1100 AM MDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL PRODUCE A BRIEF HEAVY RAINFALL...FREQUENT
LIGHTNING AND SMALL HAIL THIS AFTERNOON FROM THE SOUTHEAST CORNER OF
WYOMING INTO THE SOUTHWEST NEBRASKA PANHANDLE.  A FEW THUNDERSTORMS
OVER CENTRAL AND NORTHERN LARAMIE COUNTY WYOMING LATE THIS MORNING
WILL BECOME MORE NUMEROUS AS THEY MOVE NORTH AND EAST INTO PLATTE
AND GOSHEN COUNTIES.

LIGHT SNOW WILL BE LIKELY INTO EARLY AFTERNOON OVER THE LARAMIE AND
SNOWY RANGES.  ANY PRECIPITATION DURING THE AFTERNOON SHOULD MAINLY
BE RAIN...THEN SWITCH BACK TO SNOW THIS EVENING.  TOTAL
ACCUMULATIONS SHOULD BE 1 TO 2 INCHES BY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS DAILY FROM THURSDAY
THROUGH SUNDAY ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE.  THE CHANCE OF THUNDERSTORMS WILL COME TO AN END MONDAY
AS COOLER AIR COMES IN...BUT THE CHANCE OF RAIN SHOWERS WILL
CONTINUE THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE SOUTHEAST CORNER OF
WYOMING AND THE SOUTHWEST NEBRASKA PANHANDLE THROUGH THIS EVENING.

BANN
WCJIN-WYSE-WYNE

In the hours before

Local storm report, Apr 30, 11:29 AM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1229 PM MDT WED APR 30 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    13 NE CHEYENNE            WY   0.75 IN HAIL
04/30/03   LARAMIE                        HAIL 1 IN DEEP

JCH
Local storm report, Apr 30, 12:38 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0138 PM MDT WED APR 30 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0128 PM    18 WNW CHEYENNE           WY   0.75 IN HAIL
04/30/03   LARAMIE                        40 TO 50 MPH WINDS

0133 PM    27 NW CHEYENNE            WY   0.50 IN HAIL
04/30/03   LARAMIE                        HAIL COVERED GROUND

JCH

The radar

The Cheyenne radar (KCYS), 16 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laramie

When
April 30, 1:11 PM MST to 1:16 PM MST
Where
Laramie County, 10 mi E of Cheyenne
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.133, -104.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352347.